Cholesterol-Lowering Drug Baycol Pulled Off the Market
To Date, 31 Deaths Have Been Attributed to the 'Statin' DrugAug 8, 2001 | WebMD Corporation Bayer has taken its cholesterol-lowering drug Baycol off the market because the drug appears to be responsible for 31 deaths, the FDA announced Wednesday.
Baycol is a member of a class of drugs known as statins, which reduce cholesterol by blocking an enzyme called HMG-CoA reductase that is involved in the formation of cholesterol.
Statins have long been touted for their safety and lack of side effects, and just last year two statin manufacturers attempted to get the FDA to allow them to sell their drugs over the counter without the need for a prescription.
The FDA's advisory committee, however, voted not to allow the switch and both the committee and the FDA itself cited concerns about a potentially fatal condition known as rhabdomyolysis -- the breaking down of muscle -- that can be associated with all statins.
Although this is a rare side effect, it can lead to kidney failure and death.
And rhabdomyolysis, which appears to be the cause of the 31 deaths associated with Baycol, occurs more frequently in patients taking this drug than in patients on the five other available statins, the FDA said.
Patients are more likely to develop fatal rhabdomyolysis if they are elderly, on a high dose of Baycol, or are also taking another lipid-lowering drug known as Lopid. Twelve of the 31 deaths involved use of Lopid also, the FDA noted.
Bayer became aware that simultaneous use of Lopid and Baycol could induce rhabdomyolysis in December 1999, company officials said at a press conference on Wednesday. The first death due to rhabdomyolysis in a patient taking Baycol occurred in January 2000.
Bayer attempted to warn doctors and patients taking Baycol of the risk when they also take Lopid. But the warnings did not appear to be effective. The company continued to receive reports of rhabdomyolysis, company officials said, which forced Bayer to pull the drug from the market.
Symptoms of rhabdomyolysis include muscle pain, weakness, fever, dark urine, nausea, and vomiting. The muscles most frequently involved include the calves and lower back, but some patients report no symptoms, the FDA said.
Judith Hsia, MD, director of the Lipid Research Clinic at George Washington University, tells WebMD that the danger of the condition is not the damage to the muscles, it's the release of the contents of the cells into the bloodstream. This can lead to kidney failure because as these organs filter all the proteins and other cellular debris out of the blood, they can become overwhelmed and shut down.
Patients on Baycol should see their doctor about switching to a different statin, FDA spokeswoman Laura Bradbard tells WebMD. If they are experiencing muscle pain or are also taking Lopid, they should stop taking Baycol immediately, she says.
But patients should not become "alarmist" and swear off all statins because this class of drugs has a proven benefit of prolonging life and preventing heart attacks, strokes, and death, Hsia says.
Instead, patients should contact their doctor and get switched to one of the five other statins because fatal rhabdomyolysis does not appear to be a concern with them, Hsia advises. She notes that she frequently prescribes the other statins in combination with Lopid for her patients.
Baycol was also taken off the European market, but it will continue to be sold in Japan because it is available only in a lower dosage and Lopid is not available in that country, Bradbard says.